Amfetamine overdose



Publication Details

Jones, A. L. Kable, S. (2011). Amfetamine overdose. BMJ - Best Practice, online


Large burden of dependency and toxicity worldwide stems from both legitimate and recreational ingestion of drug by nearly 25 million users annually. Overdose and toxicity strike inconsistently among new, occasional, chronic, and binge users. Intentional overdose is also encountered. Tachycardia, hyperthermia, volume depletion, agitation, seizures, and rhabdomyolysis are sentinel findings. Diagnosis facilitated by high index of suspicion and urine amfetamine screening. Treatment is initiated before receiving laboratory results. Hyperthermia often requires close monitoring and pharmacotherapy appropriate to an intensive care setting. Despite relative lack of short-term consequences (most victims recover fully), there are legitimate concerns that chronic use may lead to eventual permanent cognitive deterioration.

Link to publisher version (URL)

Best Practice

Please refer to publisher version or contact your library.